Alert archive / Hawaii / High Surf Advisories in 2017
High Surf Advisory 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 6, 2017, 3:45 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 60 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2017, 3:45 AM HST (13:45 UTC)
- Expired
- Jan 8, 2017, 3:47 PM HST
- In force
- 60 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
919 WHHW40 PHFO 061345 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 AM HST FRI JAN 6 2017 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL BE EXPECTED ALONG THE EXPOSED EAST FACING SHORES TODAY. THIS ADVISORY MAY NEED TO BE EXTENDED THROUGH SATURDAY. HIZ002-008-009-012-017-020-025-070245- /O.NEW.PHFO.SU.Y.0002.170106T1345Z-170107T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 345 AM HST FRI JAN 6 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... MOLOKAI...MAUI AND THE BIG ISLAND. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
5 follow-up statements
336 WHHW40 PHFO 070130 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST FRI JAN 6 2017 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL BE EXPECTED ALONG THE EXPOSED EAST FACING SHORES THROUGH SATURDAY. HIZ002-008-009-012-017-020-025-071430- /O.EXT.PHFO.SU.Y.0002.000000T0000Z-170108T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 330 PM HST FRI JAN 6 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SATURDAY... * SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... MOLOKAI...MAUI AND THE BIG ISLAND. * TIMING...THROUGH SATURDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
849 WHHW40 PHFO 071333 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST SAT JAN 7 2017 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL CONTINUE ALONG THE EXPOSED EASTERN FACING SHORES TODAY BEFORE SLIGHTLY TRENDING DOWN THROUGH THE REMAINDER OF THE WEEKEND. HIZ002-008-009-012-017-020-025-080245- /O.CON.PHFO.SU.Y.0002.000000T0000Z-170108T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 333 AM HST SAT JAN 7 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... MOLOKAI...MAUI AND THE BIG ISLAND. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
558 WHHW40 PHFO 080141 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 341 PM HST SAT JAN 7 2017 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL CONTINUE ALONG EXPOSED EAST FACING SHORES THROUGH SUNDAY AFTERNOON. HIZ002-008-009-012-017-020-025-081445- /O.EXT.PHFO.SU.Y.0002.000000T0000Z-170109T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 341 PM HST SAT JAN 7 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY... * SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... MOLOKAI...MAUI AND THE BIG ISLAND. * TIMING...THROUGH SUNDAY AFTERNOON. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ BURKE
324 WHHW40 PHFO 081318 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 318 AM HST SUN JAN 8 2017 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .ADVISORY-LEVEL SURF ASSOCIATED WITH A NORTH-NORTHEAST SWELL WILL CONTINUE ALONG EXPOSED EAST FACING SHORES THROUGH THIS AFTERNOON. HIZ002-008-009-012-017-020-025-090230- /O.CON.PHFO.SU.Y.0002.000000T0000Z-170109T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 318 AM HST SUN JAN 8 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...5 TO 8 FEET ALONG EAST FACING SHORES OF KAUAI...OAHU... MOLOKAI...MAUI AND THE BIG ISLAND. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ JACOBSON
213 WHHW40 PHFO 090147 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 347 PM HST SUN JAN 8 2017 ...HIGH SURF ADVISORY CANCELLED ALONG EAST FACING SHORES... HIZ002-008-009-012-017-020-025-090300- /O.CAN.PHFO.SU.Y.0002.000000T0000Z-170109T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST- 347 PM HST SUN JAN 8 2017 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE CURRENT NORTH-NORTHEAST SWELL WILL CONTINUE TO SUBSIDE OVER THE NEXT DAY. SURF ALONG THE EXPOSED EAST FACING SHORES HAS DROPPED BELOW ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 5, 8:31 PM HST, 7 hours 14 minutes earlier.
Area forecast discussion, Jan 5, 8:31 PM HST, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 831 PM HST Thu Jan 5 2017 .SYNOPSIS... A weak and dissipating frontal band currently over Maui county will slide toward the Big Island through Friday, bringing clouds and a few light showers to windward areas. A cool and dry northerly flow will spread from north to south behind the dissipating front, and island weather will continue to be chilly the next couple of days. Another brief increase in windward showers is expected Friday night and Saturday as another frontal band moves over the islands from the north. Light and variable winds, mostly dry and somewhat warmer conditions are expected for much of next week, but vog from the Big Island may spread to the smaller islands. && .DISCUSSION... A seasonable chill is in air, as low-level northerly flow is advecting a cool air mass over the islands. The flow between a slow- moving and persistent surface low to the distant NE of the islands and a large surface high to the NNW is responsible for the chill, with the islands situated on the southern end of a long fetch of N winds. Dew points that are currently near 60 are expected to drop into the mid-to upper-50s over the next 12-24 hours as another pulse of dry air moves in from the N. An increasingly diffuse, weak and relatively shallow band of moisture marks a decaying frontal boundary that is over the central portion of the island chain this evening, which is helping to fuel a few light showers along slopes and coasts that face N and E. The forecast calls for the limited moisture associated with the dissipating front to slide SE from Maui county toward the Big Island overnight, fueling a few windward showers that amount to little, while a mostly dry and cool pattern prevails elsewhere through Friday. Another weak front/band of moisture is forecast to move over the islands from the N Friday night and Saturday, bringing clouds and a few showers to N and E facing coasts and slopes again. A weak shortwave trough is expected to accompany the frontal boundary, which may add some vigor to the associated showers. A light to moderate N to NE low-level wind flow will prevail during this time, but winds will begin to turn toward the E Saturday night and Sunday as the persistent low to the NE finally moves away and high pressure moves into the area NE of the islands. A surface ridge associated with the high is expected to move over the northern portion of the island chain Sunday night and Monday, with winds becoming light and variable in most areas while light to moderate trade winds persist near the Big Island. This regime is expected to continue into the middle of next week as the surface ridge remains nearby, but increasing southerly flow is possible near Kauai and Oahu around midweek as a front passes NW of the islands. The expected orientation of the surface ridge has historically brought volcanic haze, or "vog", from the Big Island to the smaller islands, and this looks to begin late Tuesday, potentially persisting until the end of next week. The change in the low-level flow will result in increasing dew point temperatures, with values expected to climb into the mid 60s making it feel less chilly by early next week. Aside from the showers fueled by the frontal bands the next couple of days, island weather is expected to be on the dry side, especially if longer-range model guidance is correct in depicting a nearby surface ridge keeping winds light while mid-level ridging keeps the island atmosphere stable for the middle to latter part of next week. Best chance of showers in this regime will come from daytime heating of the islands leading to afternoon interior clouds. The flow aloft currently features a potent closed low to the distant NE of the islands, with the flow around this feature bringing high winds to the summits of the Big Island. A High Wind Warning was downgraded to a Wind Advisory earlier this afternoon, but winds have since increased somewhat, at least at one of the more exposed sensors. Will continue to monitor the observations, but if winds don't diminish, the High Wind Warning will be re-issued. Winds are expected to diminish slightly Friday before increasing in association with the aforementioned shortwave passage Friday night/Saturday. && .AVIATION... High pressure building north of the state will drive the lingering moisture associated with an old front south of the island chain tonight, with a dry stable airmass building in for Friday. Some MVFR cigs will be possible across windward sections of Molokai and Maui this evening, and possibly windward portions of the Big Island later tonight. Elsewhere, VFR conditions are expected to prevail. AIRMET Sierra is in effect for mountain obscuration across windward sections of Molokai and Maui. Conditions should improve here later tonight. An AIRMET for mountain obscuration may be needed later tonight across windward portions of the Big Island as the remnant moisture from the old front moves through. && .MARINE... The latest surface analysis showed a gale-force low centered around 1000 nautical miles northeast of the marine area and strong high pressure (1052 mb) centered over the eastern portion of the Bering Sea/western Alaska. A recent ASCAT pass earlier today reflected a tight pressure gradient between these two synoptic features with a decent-sized batch of gales out of the east-northeast on the northern side of the low and strong north-northeast winds favorable for the islands to its west. The latest ensemble and deterministic model guidance have initialized well with this gale and depict it remaining nearly stationary over the upcoming 24 hours before filling and becoming absorbed into a broad low progged to develop off the northwest coast and the Gulf of Alaska through the weekend. Although the bulk of the swell energy associated with this gale will likely miss the islands to the northwest (possibly clip the Kauai waters) over the next couple of days, moderate north-northeasterly (000-030 deg) swell energy will continue to fill in tonight and will be the main source for surf locally along north and northeast facing shores through the weekend before easing. A High Surf Advisory for the exposed east facing shores will likely be needed Friday through Saturday, especially given the model tendency to under predict recent events. Surf along northern shores should remain below the advisory level (15 ft). Despite some model differences, all support a broad 975-990 mb low evolving across the Gulf of Alaska, as previously alluded to above, over the weekend and into early next week with strong to gale-force north-northeast winds favorable for the islands. The GFS, ECMWF and the ensemble mean solutions have come into much better agreement with this feature compared to 24 hours ago. However, the ECMWF is now the more bullish with developing this system, which is corresponding to larger seas focused toward the local area for next week. A longer-period north-northeast swell (020 deg) associated with this system will fill in Tuesday through the mid-week period. The magnitude of the swell here in the islands will be the main question due to these model differences mentioned and should be monitored through the weekend as the system evolves and the forecast confidence increases. Small southerly long-period pulses will continue to generate small surf along the southern shores of the islands through Friday, then again next week due to recent and current activity over the southern Pacific. Local winds are forecast to remain out of a northerly direction as a ridge of high pressure noses southeast across the islands in the wake of an secondary frontal boundary Friday into the weekend. Winds will gradually veer to a more easterly direction Saturday night through Sunday, then become light and variable early next week as a ridge axis sets up over the islands from east to west and a front passes to the north. For the long range, west to northwest long-period swells will become a possibility next week through the mid-to-late week period as the northwestern Pacific becomes active and the current blocking pattern breaks down. If the latest ensemble solutions verify, warning-level surf can't be ruled out for next weekend. However, it is too early to determine or specify any details this far out with regards to local impacts, but later model cycles will be monitored for this potential over the coming days. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Friday for Big Island Summits. && Public...Birchard Aviation...Jelsema Marine...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 3:35 PM HST | Wind Advisory | HFO | Hawaii | 55 hr |
Nearby
High Surf Advisories in Hawaii, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.